Remind nurses and other clinicians to remain alert for medication errors, including mislabeled products. And empower them to say something if they suspect a problem.
C.O. Truxton Inc., a New Jersey drug company, issued a voluntary recall of a batch of phenobarbital tablets that was twice as strong as the dosage indicated on the label after a customer complaint.
According to the April 21 announcement by both the FDA and the company, Truxton is recalling lot no. 70952A of phenobarbital tablets, USP, 15 mg, after confirming the customer had received a bottle labeled as 15 mg tablets was found to contain 30 mg tablets instead.
Checks and cross checks in manufacturing and production should prevent these kinds of errors, notes Kurt Patton, a pharmacist by training and a former director of accreditation services for The Joint Commission.
“Unfortunately, these types of errors still happen when people validate or check too quickly. Today there should also be bar coding support to prevent errors like this, but that can go wrong, too. FDA issues an extensive list of recalls every month,” says Patton, founder of Patton Healthcare Consulting, which serves as technical adviser to Inside the Joint Commission.
“Hospitals should be prudent purchasers, purchasing from entities they know and trust, or the buying group they participate with knows and trusts the manufacturers. When new products arrive they should always be examined thoroughly,” he notes.
Sometimes the appearance of medications can vary by manufacturer. “Pharmacists or nurses might notice different color capsules, different size tablets, different numeric markings on the tablet, or different than expected reactions from their patients. The number of different generic manufacturers and brand switches that occur today is much greater than in the past, but still when you notice something different, you should question it,” he advises.
“When patients mention that the new product made them much more sleepy, or did not help them sleep, or [the patient is] dizzy or whatever — that is another good reason to question the changed drug,” he says.
The FDA recall includes a description of the drug and bottle, and says Truxton is notifying all customers it has on record as purchasing the mislabeled product.
As always, FDA is encouraging all health care professionals and patients to report adverse events or side effects through the MedWatch program.
The Joint Commission’s Medication Management standard MM.05.01.17 requires hospitals to have a process for recalling or discontinuing medications. That includes telling patients of the recall when required by law or hospital policy.
- FDA recall, including information on reporting adverse events: https://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm554358.htm
- O. Truxton Inc. press release announcing recall: https://www.fda.gov/Safety/Recalls/ucm554329.htm